Alert archive / Kentucky / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 30, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Apr 5, 2017, 9:43 PM EDT for Boyd County, Carter County, Greenup County, Kentucky; Lawrence County, Ohio. It was in force for 32 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 5, 2017, 9:43 PM EDT (01:43 UTC)
- Expired
- Apr 5, 2017, 10:15 PM EDT
- In force
- 32 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Boyd County, KY, Carter County, KY, Greenup County, KY, Lawrence County, OH
The radar
The Charleston,WV radar (KRLX), 95 km from the middle of the area, began a volume at 01:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 5, 9:50 PM EDT | TSTM WND DMG | 1 W Grayson, KY | SEVERAL TREES DOWN THROUGHOUT CARTER COUNTY. |
| Apr 5, 9:50 PM EDT | TSTM WND DMG | Greenbo Lake, KY | TREE DOWN -- TIME ESTIMATED FROM RADAR |
| Apr 5, 9:55 PM EDT | TSTM WND DMG | Westwood, KY | TREE DOWN - TIME ESTIMATED FROM RADAR |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 1.7 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -176 J/kg
- Mixed-layer LCL
- 1464 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 240 m²/s²
- 0-3 km storm-relative helicity
- 334 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
552
WUUS51 KRLX 060143
SVRRLX
KYC019-043-089-OHC087-060215-
/O.NEW.KRLX.SV.W.0030.170406T0143Z-170406T0215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston WV
943 PM EDT WED APR 5 2017
The National Weather Service in Charleston West Virginia has issued a
* Severe Thunderstorm Warning for...
Boyd County in northeastern Kentucky...
Greenup County in northeastern Kentucky...
Central Carter County in northeastern Kentucky...
Lawrence County in southeastern Ohio...
* Until 1015 PM EDT
* At 942 PM EDT, a severe thunderstorm was located over Oldtown, or 7
miles north of Grayson, moving east at 55 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Ashland, Ironton, Grayson, Coal Grove, Cannonsburg, Lake Vesuvius,
Grayson Lake State Park, Kenova, Catlettsburg, Ceredo, Greenup,
Princess, Coalton, Denton, Gesling, Greenbo Lake, Oldtown, Naples,
Rush and Load.
This includes Interstate 64 in Kentucky between mile markers 162 and
191.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.
You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.
&&
LAT...LON 3854 8311 3865 8288 3865 8286 3860 8285
3857 8282 3860 8274 3867 8277 3868 8270
3875 8270 3875 8266 3880 8266 3883 8263
3846 8239 3841 8252 3840 8257 3842 8260
3837 8259 3820 8301 3823 8305 3823 8312
TIME...MOT...LOC 0142Z 248DEG 47KT 3843 8290
HAIL...<.75IN
WIND...60MPH
$$
212 follow-up statements
928
WWUS51 KRLX 060200
SVSRLX
Severe Weather Statement
National Weather Service Charleston WV
1000 PM EDT WED APR 5 2017
KYC019-043-089-OHC087-060215-
/O.CON.KRLX.SV.W.0030.000000T0000Z-170406T0215Z/
Boyd KY-Greenup KY-Carter KY-Lawrence OH-
1000 PM EDT WED APR 5 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM EDT
FOR BOYD...SOUTHEASTERN GREENUP...EAST CENTRAL CARTER AND LAWRENCE
COUNTIES...
At 959 PM EDT, a severe thunderstorm was located over Coal Grove,
moving east at 55 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Ashland, Ironton, Coal Grove, Cannonsburg, Lake Vesuvius, Kenova,
Catlettsburg, Ceredo, Greenup, Princess, Coalton, Greenbo Lake,
Naples, Rush, Franklin Furnace, Flatwoods, South Point, Russell,
Vernon and Raceland.
This includes Interstate 64 in Kentucky between mile markers 179 and
191.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.
You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.
&&
LAT...LON 3858 8298 3865 8288 3865 8286 3860 8285
3857 8282 3860 8274 3867 8277 3868 8270
3875 8270 3875 8266 3880 8266 3883 8263
3846 8239 3841 8252 3840 8257 3842 8260
3837 8259 3833 8270 3828 8284 3838 8282
TIME...MOT...LOC 0159Z 248DEG 47KT 3852 8263
HAIL...<.75IN
WIND...60MPH
$$
21097
WWUS51 KRLX 060210
SVSRLX
Severe Weather Statement
National Weather Service Charleston WV
1010 PM EDT WED APR 5 2017
KYC019-043-089-OHC087-060220-
/O.EXP.KRLX.SV.W.0030.000000T0000Z-170406T0215Z/
Boyd KY-Greenup KY-Carter KY-Lawrence OH-
1010 PM EDT WED APR 5 2017
...THE SEVERE THUNDERSTORM WARNING FOR BOYD...SOUTHEASTERN GREENUP...
EAST CENTRAL CARTER AND LAWRENCE COUNTIES WILL EXPIRE AT 1015 PM
EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire. However heavy rain
is still possible with this thunderstorm.
LAT...LON 3858 8298 3865 8288 3865 8286 3860 8285
3857 8282 3860 8274 3867 8277 3868 8270
3875 8270 3875 8266 3880 8266 3883 8263
3846 8239 3841 8252 3840 8257 3842 8260
3837 8259 3833 8270 3828 8284 3838 8282
TIME...MOT...LOC 0210Z 248DEG 47KT 3856 8250
$$
21What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 7:55 PM EDT, 1 hour 48 minutes earlier.
Area forecast discussion, Apr 5, 7:55 PM EDT, 1 hour 48 minutes before
Area Forecast Discussion National Weather Service Charleston WV 755 PM EDT Wed Apr 5 2017 .SYNOPSIS... Strong upper low/frontal system with a severe weather threat this evening and tonight over the western zones. Wrap around rain showers with mountain snow to end the work week. High pressure for the weekend. && .NEAR TERM /THROUGH THURSDAY/... As of 745PM Wednesday...Forecast remains on track with main line of storms entering our region between 00Z and 01Z. Storms are weakening as it enters drier air, but with that said, we will likely have some issues due to strong winds with this line. As of 6PM Wednesday... Slightly tweaked PoP with the arrival of convection later tonight. The HRRR seams to have a fairly good handle on the current location and progression of the convection and it brings storms into the Ohio Valley just a tad faster than the previous forecast indicated. Have the line entering our border with ILN between 00Z and 01Z and then bring in Cat PoP by 02Z. This is about an hour or so faster than the previous forecast. There is still some concern for possible severe weather for our SE Ohio and KY Counties and we will just have to watch and see how the storms hold together over the next couple hours. Strong winds will be the main threat. As of 200 PM Wednesday... A lobe of warm, moist air nosing into central KY analyzed on mesoscale surface analysis will set the stage for a variety of significant and potentially severe weather this evening into the overnight hours. The greatest likelihood of severe remains toward the western portions of our CWA. As of 18z, a cumulus field has initiated across eastern Kentucky. Favorable wind profiles and high shear continue to support at least a chance of strong to severe thunderstorms - especially in the western half of the CWA. Damaging winds, tornadoes, and hail all continue to be threats. 600-800 J/kg of CAPE developing this afternoon and its concurrence with LL forcing this evening will dictate storm development. The main line of convection accompanying/slightly ahead of the cold front will enter our OH/KY areas between 00-02z this evening. The greatest threat for severe weather will be where instability and high shear intersect with frontal lift. One caveat to the severe potential would be a late frontal arrival with waning instability. Storms will weaken as the line pushes through the mountains around 09z tomorrow morning. During the mid-morning hours, a second area of storms along the front itself may form in the wake of the main line in central WV and has the potential for some gusty winds and graupel. && .SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/... As of 315 PM Wednesday... Much cooler, and windy Thursday night into Friday, with upslope snow showers throughout the period. Still looking at light accumulations possible across the higher terrain counties, but concern still remains as to how much will actually accumulate versus melt due to recent warm temperatures. In addition, rather gusty winds will take hold across the area on Thursday night and Friday, with strong llj and tight pressure gradient across the region. May need a wind advisory across the higher terrain counties to account for this, or even a winter weather advisory to account for the snow showers with occasional low vsbys in wind. Will allow future shifts to handle this situation, as current severe weather threat more pressing at this moment. && .LONG TERM /SATURDAY THROUGH WEDNESDAY/... As of 315 PM Wednesday... Drying trend takes hold over the weekend as high pressure surface and aloft builds into the region. Will see warming a warming trend as the weekend progresses. Another strong cold front looks to approach early next week, with cooler temperatures behind the front, and showers and thunderstorms. && .AVIATION /00Z THURSDAY THROUGH MONDAY/... As of 750 PM Wednesday... Currently VFR, however a line of showers and thunderstorms has formed out ahead of an approaching cold front and this line will push through the region overnight. Have tried to time out the progression of the line the best as possible and bring IFR conditions into HTS/PKB/CRW based on current movement and speed. However, the convection will likely weaken and IFR conditions may not be met. Most confidence for IFR to occur in thunderstorms is at HTS at this time. For areas further east, not enough confidence to drop forecast to IFR conditions. Conditions will improve after the main line of storms passes with generally MVFR to VFR conditions overnight. Cold front and more showers and low clouds with MVFR conditions moves into the region tomorrow. Winds will become quite gusty with the front with 25 to 35 knots possible late in the TAF period. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z FRIDAY... FORECAST CONFIDENCE: Low to Medium. ALTERNATE SCENARIOS: Convection timing and conditions could vary. Winds tomorrow may be stronger than currently forecast. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. DATE THU 04/06/17 UTC 1HRLY 00 01 02 03 04 05 06 07 08 09 10 11 EDT 1HRLY 20 21 22 23 00 01 02 03 04 05 06 07 CRW CONSISTENCY H H H H M L M L L M M M HTS CONSISTENCY H H M M M M M H H H H L BKW CONSISTENCY H H H H H M L M H H L M EKN CONSISTENCY H H H H H H M L L L M L PKB CONSISTENCY H H H M M M M M M M H M CKB CONSISTENCY H H H H H H L L L H H M AFTER 00Z FRIDAY... IFR possible in wrap around moisture late Thursday through Friday, especially in the mountains with snow Thursday night. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...JMV/JW/MC NEAR TERM...JW/MPK/MC SHORT TERM...SL LONG TERM...SL AVIATION...MPK
Hazardous weather outlook, Apr 5, 4:32 AM EDT, 17 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 432 AM EDT Wed Apr 5 2017 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>034-039-040-515>519-521-524-525-060845- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne- Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha- Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton- Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Northwest Webster- Southeast Pocahontas-Northwest Randolph- 432 AM EDT Wed Apr 5 2017 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, southwest Virginia, and portions of central West Virginia, northeast West Virginia, northern West Virginia, southeast West Virginia, southern West Virginia and western West Virginia. .DAY ONE...Today and Tonight. A strong low pressure system and cold front will bring showers and strong to possibly severe thunderstorms late today and tonight, which also may cause localized flooding issues. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Rain showers will change over to snow showers for Thursday night and early Friday, but with little to no accumulation expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. WVZ520-522-523-526-060845- Southeast Nicholas-Southeast Webster-Northwest Pocahontas- Southeast Randolph- 432 AM EDT Wed Apr 5 2017 This Hazardous Weather Outlook is for portions of northeast West Virginia and southeast West Virginia. .DAY ONE...Today and Tonight. A strong low pressure system and cold front will bring showers and strong to possibly severe thunderstorms tonight, which also may cause localized flooding issues. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Rain showers will change to snow showers later on Thursday, and continue into Friday. Winter weather advisories may be needed. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Apr 5, 8:21 PM EDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Charleston WV
821 PM EDT WED APR 5 2017
KYZ101>103-105-OHZ066-067-075-083>087-060115-
Boyd-Greenup-Carter-Lawrence-Jackson-Athens-Meigs-Morgan-Gallia-
Lawrence-Perry-Vinton-
821 PM EDT WED APR 5 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT BOYD...GREENUP...NORTH
CENTRAL LAWRENCE...CARTER...NORTHWESTERN MEIGS...PERRY...WESTERN
GALLIA...JACKSON...NORTHWESTERN MORGAN...WESTERN ATHENS...VINTON AND
LAWRENCE COUNTIES...
At 820 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Summit Station to near Sharkey.
Movement was northeast at 50 mph.
Wind gusts up to 50 mph and pea size hail are possible with these
storms.
Locations impacted include...
Athens, Ashland, Portsmouth, Ironton, Jackson, Wellston, Nelsonville,
New Lexington, Grayson, Coal Grove, Glouster, Mcarthur, Olive Hill,
Oak Hill, Somerset, Rio Grande, Albany, Shawnee, Lake Hope State Park
and Cannonsburg.
This includes Interstate 64 in Kentucky between mile markers 149 and
191.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.
LAT...LON 3991 8217 3982 8217 3976 8191 3819 8268
3818 8305 3827 8317 3819 8326 3821 8330
3832 8334 3834 8323 3873 8303 3875 8288
3857 8281 3875 8266 3895 8281 3937 8275
3947 8217 3956 8216 3960 8238 3993 8246
TIME...MOT...LOC 0020Z 281DEG 43KT 4006 8279 3826 8355
21Special weather statement, Apr 5, 9:24 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service Charleston WV
924 PM EDT WED APR 5 2017
KYZ101-103-105-OHZ067-075-076-083>087-WVZ005>011-013-014-016-017-019-
060230-
Boyd-Lawrence-Greenup-Jackson-Morgan-Lawrence-Vinton-Washington-
Athens-Meigs-Gallia-Roane-Wirt-Lincoln-Wood-Wayne-Jackson-Ritchie-
Mason-Pleasants-Cabell-Tyler-Putnam-
924 PM EDT WED APR 5 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT BOYD...EASTERN
GREENUP...LAWRENCE...MEIGS...WASHINGTON...MORGAN...LAWRENCE...
GALLIA...SOUTHEASTERN JACKSON...ATHENS...SOUTHEASTERN VINTON...
NORTHERN PUTNAM...NORTHWESTERN LINCOLN...WIRT...NORTHWESTERN ROANE...
JACKSON...WAYNE...WOOD...PLEASANTS...MASON...WESTERN RITCHIE...CABELL
AND TYLER COUNTIES...
At 923 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 8 miles southwest of Byesville to near
Greenup. Movement was east northeast at 65 mph.
Wind gusts up to 50 mph and pea size hail are possible with these
storms.
Locations impacted include...
Huntington, Parkersburg, Athens, Ashland, Marietta, Ironton, Belpre,
Point Pleasant, Gallipolis, Ripley, Louisa, Winfield, Coal Grove, St.
Marys, Pomeroy, Glouster, McConnelsville, Oak Hill, Wayne and
Beverly.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
Interstate 77 in West Virginia between mile markers 128 and 186.
Interstate 77 in Ohio between mile markers 1 and 17.
Interstate 64 in Kentucky between mile markers 182 and 191.
Interstate 64 in West Virginia between mile markers 1 and 39.
Route 50 in West Virginia between mile markers 1 and 39.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.
LAT...LON 3975 8164 3959 8159 3965 8146 3954 8104
3960 8085 3951 8074 3795 8249 3788 8262
3800 8302 3819 8261 3824 8279 3836 8277
3863 8299 3875 8288 3859 8285 3860 8274
3885 8265 3886 8276 3976 8185
TIME...MOT...LOC 0123Z 262DEG 55KT 3989 8165 3855 8278
21The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 5, 8:21 PM EDT | Special Weather Statement | RLX | Boyd, Carter, Greenup | 54 min |
| Apr 5, 9:07 PM EDT | Severe Thunderstorm Warning | RLX | Carter, Greenup, Lawrence | 53 min |
| Apr 5, 9:24 PM EDT | Special Weather Statement | RLX | Boyd, Greenup, Lawrence | 66 min |
| Apr 6, 5:57 AM EDT | Wind Advisory | RLX | Boyd, Carter, Greenup, Lawrence | 16 hr |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2017Severe Thunderstorm Warnings in Ohio, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.